Illinois, 2012

Strong Wind in Illinois, January 1, 2012

January 1, 2012 · NWS ILX · 2 events in 2 counties and zones

An intensifying area of low pressure tracking from the Central Plains into the Great Lakes created strong winds across central Illinois on January 1st. Winds gusted over 50 mph at times, creating minor damage in a few locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An intensifying area of low pressure tracking from the Central Plains into the Great Lakes created strong winds across central Illinois on January 1st. Winds gusted over 50 mph at times, creating minor damage in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 1, 11:24 AM CST, 36 minutes earlier.

Area forecast discussion, Jan 1, 11:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1124 AM CST SUN JAN 1 2012

.DISCUSSION...
ISSUED 1020 AM CST SUN JAN 1 2012

COLD FRONT IS APPROACHING THE INDIANA/OHIO BORDER LATE THIS
MORNING. TRAILING STRATOCUMULUS DECK IS QUICKLY PUSHING THROUGH
THE CWA...AND IS CURRENTLY MAINLY CLEAR WEST OF I-57. REMAINING
CLOUD COVER FROM THIS DECK WILL MOVE OUT SHORTLY. HOWEVER...SOME
MORE DIURNAL CUMULUS IS QUICKLY DROPPING SOUTH OUT OF
WISCONSIN/NORTHEAST IOWA. AREAS NORTH OF I-74 MOST LIKELY TO BE
IMPACTED BY THOSE CLOUDS BY EARLY AFTERNOON. SOME SNOW SHOWERS
CURRENTLY APPEARING ON RADAR MOSAICS ACROSS WESTERN WISCONSIN.
LATEST HRRR APPEARS TO HAVE A GOOD HANDLE ON IT...AND TRACKS THESE
JUST TO OUR NORTHEAST THIS AFTERNOON...SO WILL NOT ADD ANY TO OUR
GRIDS AT THIS TIME. HOWEVER...CANNOT RULE OUT A STRAY FLURRY.

HAVE KEPT WIND ADVISORY GOING...ALTHOUGH WE ARE SEEING A FEW LULLS
IN SOME AREAS AT THE MOMENT. BUFKIT MOMENTUM TRANSFER OFF THE
LATEST NAM STILL SHOWING AROUND 45 KNOTS AROUND 900 MB...WHICH
SHOULD BE MIXED DOWN WITH THE ABUNDANT SUNSHINE. WITH THIS
SUNSHINE...HAVE UPDATED HOURLY TEMPERATURE TRENDS TO KEEP THINGS
STEADY OR RISING A COUPLE DEGREES THROUGH MIDDAY...BEFORE FALLING
THIS AFTERNOON AS 850 MB TEMPERATURES DROP TO NEAR -10C ACROSS THE
NORTHERN CWA.

UPDATED ZONES/GRIDS HAVE BEEN SENT.

GEELHART

&&

.AVIATION...
ISSUED 1123 AM CST SUN JAN 1 2012

LINGERING MVFR CEILINGS AT KCMI HAVE MOVED EASTWARD. WILL SEE A
COUPLE MORE HOURS OF CLEAR SKIES AT MOST OF THE TAF SITES...BEFORE
AN AREA OF CEILINGS AROUND 4000 FEET DROPS SOUTHWARD. AWIPS
TIME-OF-ARRIVAL TOOL HAS THIS ARRIVING FROM KPIA-KCMI IN THE 21Z
TIME FRAME. CYCLONIC CIRCULATION OVER THE GREAT LAKES WILL KEEP
PERIODS OF VFR CEILINGS LINGERING INTO MONDAY IN THESE
AREAS...WITH MAINLY SCATTERED CLOUDS FURTHER SOUTH. WIND-WISE...
STILL WILL SEE SOME 30-40 KNOT WIND GUSTS FOR A FEW MORE
HOURS...BEFORE SOME DIMINISHING TAKES PLACE LATER THIS AFTERNOON
AND OVERNIGHT. HOWEVER...WE WILL LIKELY SEE GUSTS AGAIN OVER 30
KNOTS ON MONDAY MORNING.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 325 AM CST SUN JAN 1 2012

BIGGEST FORECAST CONCERN IS HOW STRONG WINDS GET TODAY AND HOW
LONG TO HAVE WIND ADVISORY. STRONG WINDS TODAY DUE TO 1000 MB LOW
PRESSURE OVER FAR NW IL DEEPENS AS IT MOVES NE ACROSS THE CENTRAL
GREAT LAKES REGION AND INTO FAR EASTERN ONTARIO BY 00Z/6 PM. MUCH
COLDER AIR TO USHER INTO IL ON STRONG WNW BEHIND A COLD FRONT
TODAY. 00Z MODELS ARE IN FAIR AGREEMENT NEXT FEW DAYS AND USED A
BLEND. QUIET WEATHER EXPECTED FROM TONIGHT THROUGH FRIDAY AS COLD
TEMPERATURES EARLY THIS WEEK MODERATE BACK ABOVE NORMAL DURING THE
SECOND HALF OF THE WORK WEEK.

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

09Z/3 AM SURFACE MAP SHOWS 1000 MB LOW PRESSURE OVER FAR NW IL
WITH ITS COLD FRONT THROUGH WESTERN IL INTO SE MO AND EASTERN AR.
SSW WINDS AHEAD OF COLD FRONT TURN WNW BEHIND THE FRONT. WIND
GUSTS AHEAD OF COLD FRONT GENERALLY 20 TO 32 MPH AND INCREASE TO
25 TO 37 MPH BEHIND THE COLD FRONT. NARROW BAND OF POST FRONTAL RAIN
SHOWERS NEAR THE IA/IL MS RIVER BORDER AND A FEW MORE RAIN SHOWERS
BETWEEN ST LOUIS AND JACKSONVILLE MOVING EAST. MILD TEMPS IN THE
40S OVER CENTRAL AND SE IL EARLY THIS MORNING. DEWPOINTS WERE IN
THE MID TO UPPER 30S. WILL CARRY A 20-40% CHANCE OF RAIN SHOWERS
OVER CENTRAL IL THIS MORNING AND COULD MIX WITH LIGHT SNOW BUT NO
ACCUMULATIONS. KEEPING IN DRY IN FAR SE IL BY LAWRENCEVILLE TODAY.

MODELS SWEEP COLD FRONT QUICKLY EAST TOWARD THE IL/IN BORDER BY
12Z/6 AM THIS MORNING WITH 1000 MB LOW PRESSURE OVER NW IL
DEEPENING NE TO 995 MB OVER FAR NW LOWER MI BY 18Z/NOON AND TO 990
MB OVER FAR EASTERN ONTARIO BY 00Z/6 PM. MEANWHILE 1037 MB HIGH
PRESSURE OVER THE ROCKIES TO STRENGTHEN TO 1042 MB INTO THE HIGH
PLAINS BY EARLY EVENING. THIS TO GENERATE A VERY TIGHT PRESSURE
GRADIENT OVER IL BEHIND THE COLD FRONT TODAY WITH MIXING UP TO
5-6K FT AS SKIES BECOME PARTLY TO MOSTLY SUNNY FOR A TIME AND WNW
WINDS OF 20 TO 30 MPH AND GUSTS OF 40 TO 50 MPH FROM LATE MORNING
INTO THE AFTERNOON. EARLY MORNING HIGHS TO RANGE FROM THE UPPER
30S AND LOWER 40S...WITH MID 40S ALONG THE WABASH RIVER. TEMPS
COOL INTO THE LOW TO MID 30S BY SUPPER TIME TODAY.

WILL CONTINUE THE WIND ADVISORY TODAY AND THIS EVENING ACROSS
CENTRAL AND SE IL WITH STRONGEST WINDS EXPECTED LATE MORNING AND
AFTERNOON. INCREASED WIND SPEEDS MONDAY WITH PRESSURE GRADIENT
REMAINING QUITE STRONG WITH WINDS GUSTS OF 30 TO 40 MPH EXPECTED.
ALSO INCREASE CLOUD COVER ESPECIALLY OVER EASTERN IL WITH STRONG
UPPER LEVEL TROF DIGGING OVER THE EASTERN STATES LATE TONIGHT AND
MONDAY AND THEN SHIFTING EASTWARD MONDAY NIGHT AS SURFACE RIDGE
SETTLES EAST INTO THE MS RIVER VALLEY BY DAWN TUE. LOW CLOUDS AND
WINDS TO DECREASE FROM WEST TO EAST DURING MONDAY NIGHT. LOWS
TONIGHT MOSTLY IN THE LOWER 20S WITH SUBFREEZING HIGHS MON OF 25
TO 30F. LOWS MONDAY NIGHT IN THE LOW TO MID TEENS WITH SUBFREEZING
HIGHS AGAIN ON TUE IN THE UPPER 20S TO AROUND 30F. HIGH PRESSURE
RIDGE SHIFTING EAST OF IL BY TUE EVENING TO START MODERATING TEMPS
WITH SOUTHERLY FLOW SETTING UP FOR A FEW DAYS. A NORTHERN STREAM
SHORT WAVE TO MOVE ACROSS NORTHERN IL OVERNIGHT TUE NIGHT KEEPING
ITS LIGHT PRECIPITATION AND MORE CLOUDS NORTH IN THE GREAT LAKES
REGION. MOSTLY SUNNY SKIES EXPECTED TUE AND WED WITH HIGHS
MODERATING ABOUT 10 DEGREES TO UPPER 30S AND LOWER 40S WED.

LONG TERM...THURSDAY THROUGH SATURDAY NIGHT

DRY CONDITIONS GENERALLY EXPECTED LATE THIS WEEK WITH ABOVE NORMAL
TEMPERATURES WITH MILDEST READINGS ON FRIDAY WITH LOWER 50S. THIS
DUE TO UPPER LEVEL RIDGING INTO THE MS VALLEY AND WEATHER
DISTURBANCES PASSING NORTH OF IL ALONG THE US/CANADIAN BORDER AND
SOUTH OF IL TOO IN A SPLIT UPPER LEVEL FLOW.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jan 1, 11:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CST SUN JAN 1 2012

ILZ027>031-036>038-040>057-061-021200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1106 AM CST SUN JAN 1 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WILL GUST TO AROUND 45 MPH
AT TIMES THROUGH MID AFTERNOON...WITH ONLY A GRADUAL DECREASE IN
WINDS TONIGHT. THE GUSTY WINDS TONIGHT WILL HELP TO DRIVE WIND
CHILL READINGS DOWN INTO THE SINGLE DIGITS BY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS GUSTING TO BETWEEN 35 AND 40 MPH ARE EXPECTED
ON MONDAY. WIND CHILLS DURING THE DAY WILL RANGE FROM 10 TO 15
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-066-067-071-072-021200-
CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-
1106 AM CST SUN JAN 1 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WILL GUST TO AROUND 40 MPH
THROUGH THE AFTERNOON...WITH ONLY A GRADUAL DECREASE IN WINDS
TONIGHT. THE GUSTY WINDS TONIGHT WILL HELP TO DRIVE WIND CHILL
READINGS DOWN TO NEAR 10 DEGREES BY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS GUSTING TO BETWEEN 35 AND 40 MPH ARE EXPECTED
ON MONDAY. WIND CHILLS DURING THE DAY WILL RANGE FROM 10 TO 15
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-021200-
CLARK-CRAWFORD-LAWRENCE-
1106 AM CST SUN JAN 1 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...NEAR THE INDIANA BORDER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WILL GUST TO AROUND 40 MPH
THROUGH THE AFTERNOON...WITH ONLY A GRADUAL DECREASE IN WINDS
TONIGHT. THE GUSTY WINDS TONIGHT WILL HELP TO DRIVE WIND CHILL
READINGS DOWN TO NEAR 10 DEGREES BY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS GUSTING TO BETWEEN 35 AND 40 MPH ARE EXPECTED ON
MONDAY. WIND CHILLS DURING THE DAY WILL BE IN THE TEENS.

MINOR FLOODING ALONG THE WABASH RIVER IN CRAWFORD COUNTY SHOULD
SUBSIDE AROUND MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Sangamon

When
January 1, 12:00 PM CST to 4:00 PM CST
Where
Sangamon forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

A portion of the canvas roof over the Multi-Purpose Arena at the Illinois State Fairgrounds in Springfield was damaged by strong winds.

Strong Wind, Coles

When
January 1, 12:00 PM CST to 4:00 PM CST
Where
Coles forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

A grain bin was blown over, then tumbled for 1.5 miles near Ashmore.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356067, 356068.